Oklahoma, 2024

Hail and Damaging Winds in Oklahoma, August 15, 2024

August 15, 2024 · NWS TSA · 11 events in 7 counties and zones

Strong to severe thunderstorms developed across portions of northeastern Oklahoma during the evening of the 15th, ahead of an approaching cold front. The atmosphere ahead of the cold front became very unstable during the afternoon and early evening across eastern Oklahoma, which supported severe thunderstorms that produced large hail up to half dollar size and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed across portions of northeastern Oklahoma during the evening of the 15th, ahead of an approaching cold front. The atmosphere ahead of the cold front became very unstable during the afternoon and early evening across eastern Oklahoma, which supported severe thunderstorms that produced large hail up to half dollar size and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 15, 1:10 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 15, 1:10 PM CST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
210 PM CDT Thu Aug 15 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight)
Issued at 210 PM CDT Thu Aug 15 2024

Weak front currently extends from south central KS into SW OK
with a plume of elevated moisture and isolated convection
remaining draped across across NE OK. Guidance remains in good
agreement in scattered storms developing along the frontal
boundary and also expanding within the mid level moist axis as the
approaching mid level passes the region through the evening.
Effective shear values support some stronger multicell to brief
supercell structure and the strongest storms will be capable of
both hail and locally damaging downburst winds. Storm coverage is
likely to peak by mid evening with a gradual decrease while
focusing more eastward within the strengthening overnight low
level jet.

&&

.LONG TERM...
(Friday through Thursday)
Issued at 211 PM CDT Thu Aug 15 2024

Dangerous heat index / wet bulb globe temps are likely to continue
tomorrow. Uncertainties are somewhat higher tomorrow regarding
temp and dewpoint trends pending the coverage and duration of
tonights convection. A weak sfc boundary is likely to align across
SE OK by mid afternoon and isolated storms are possible in
vicinity of this boundary. Additional storms are expected to
develop across KS and spread southeastward into NE OK by late
afternoon or early evening. This storms will be accompanied by a
stronger corridor of winds aloft and are likely to maintain a risk
of severe weather as they spread southeastward into E OK / NW AR.
As the severe risk wanes by late evening, the developing low
level jet will be orthogonal to the remnant cold pool and there
is potential for a localized area of heavier rainfall totals to
develop through Saturday morning.

Hot and humid conditions will continue into the weekend and
additional heat advisories and/or warnings may be needed.
However, the general trend should be for high temps to cool
slightly as the upper ridge axis shifts more westward. This may
also allow slightly drier air to spread into parts of the region
while also maintaining low chances for daily showers and storms.

&&

.AVIATION...
(18Z TAFS)
Issued at 1211 PM CDT Thu Aug 15 2024

VFR conditions will prevail through the forecast period. By late
this afternoon isolated to scattered thunderstorms are expected to
develop along an outflow boundary across northeast OK. AS such the
NE OK sites will include VCTS from about 00-05z this evening.
Very low probability of direct flight impacts at any one site.
SLim chance of some storms holding together into NW AR, but have
not included at this time due to low confidence.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   76  99  75  99 /  40  20  30  10
FSM   79 100  78  99 /  10  20  20  20
MLC   77  99  76  99 /  10  20  10  10
BVO   71  98  70  98 /  40  20  50  10
FYV   74  98  72  96 /  20  20  40  30
BYV   73  98  70  94 /  20  20  50  30
MKO   76  98  75  97 /  20  20  30  20
MIO   72  97  70  94 /  50  20  60  20
F10   74  99  75  99 /  20  10  20  10
HHW   78 100  76 102 /   0  20  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ049-053>059-062-
     063-068-069-073-075.

     Heat Advisory from noon to 9 PM CDT Friday for OKZ049-053>059-
     062-063-068-069-073-075.

     Excessive Heat Warning until 9 PM CDT this evening for OKZ060-
     061-064>067-070>072-074-076.

     Excessive Heat Warning from noon to 9 PM CDT Friday for OKZ060-
     061-064>067-070>072-074-076.

AR...Heat Advisory until 9 PM CDT this evening for ARZ001-002-010-011.

     Heat Advisory from noon to 9 PM CDT Friday for ARZ001-002-010-
     011.

     Excessive Heat Warning until 9 PM CDT this evening for ARZ019-
     020-029.

     Excessive Heat Warning from noon to 9 PM CDT Friday for ARZ019-
     020-029.

&&

SHORT TERM...07
LONG TERM....07
AVIATION...14
Hazardous weather outlook, Aug 15, 3:44 PM CST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
444 PM CDT Thu Aug 15 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-161015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
444 PM CDT Thu Aug 15 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...After 5 PM.

DANGEROUS HEAT.
	RISK...Significant.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

	AREA AT GREATEST RISK...Northeast Oklahoma and West-Central Arkansas.

DISCUSSION...
Dangerous heat is the main concern across eastern Oklahoma
and western Arkansas this afternoon and into the early evening,
with heat index values topping out in the 105 to 115 degree range.
Conditions will improve after sunset this evening.

Isolated to scattered thunderstorms are expected to develop ahead
of a frontal boundary near the Kansas border later this afternoon
through the evening across northeast Oklahoma. The environment is
favorable for severe downburst winds from any sustained surface
based storms that can get going. Later on this evening, more
storms are expected to develop near the boundary across far
northeast Oklahoma into northwest Arkansas. While having less of a
severe threat, some tendency for the storms to train over the same
areas suggests that locally heavy rainfall will be possible.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY thru SUNDAY...Thunderstorm Potential...Dangerous Heat Potential.
MONDAY...Thunderstorm Potential.
TUESDAY and WEDNESDAY...No Hazards.

EXTENDED DISCUSSION...
A secondary uptick in storm coverage and severe potential will be
Friday afternoon and evening as storms move into the region from
Kansas. Outside of any relief from rain/storms, dangerous heat
will persist thru the weekend. Relatively cooler temps are
expected next week as the upper ridge shifts west away from the
region.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 15, 5:07 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Tulsa OK
607 PM CDT Thu Aug 15 2024

OKZ061-067-152330-
Rogers OK-Wagoner OK-
607 PM CDT Thu Aug 15 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN ROGERS AND NORTH
CENTRAL WAGONER COUNTIES THROUGH 630 PM CDT...

At 606 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
north of Verdigris, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Claremore...                      Catoosa...
Verdigris...                      Inola...
Taiwah...                         Tiawah...

This includes Interstate 44 between mile markers 235 and 257.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Oklahoma.

&&

LAT...LON 3635 9543 3629 9543 3610 9557 3615 9576
      3616 9576 3617 9581 3621 9582 3638 9575
TIME...MOT...LOC 2306Z 283DEG 22KT 3628 9567

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Local storm report, Aug 15, 5:37 PM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
637 PM CDT Thu Aug 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     Tstm Wnd Gst     Tiawah                  36.26N 95.56W
08/15/2024  M50 MPH          Rogers             OK   NWS Employee

            power out as well.

&&

MDL

The radar

The Tulsa radar (KINX), 10 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Rogers

When
August 15, 5:40 PM CST
Where
Rogers County, 4.14 mi NNW of Inola Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.206, -95.457

Strong thunderstorm wind blew down a tree onto the 4240 Road.

Thunderstorm Wind, Mayes

When
August 15, 6:15 PM CST
Where
Mayes County, 3.36 mi SE of Chouteau
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.141, -95.315

Strong thunderstorm wind blew down multiple trees.

Hail, Rogers

When
August 15, 6:53 PM CST
Where
Rogers County, 0.23 mi WNW of Verdigris
Measured
1 in hail
Reported by
Public
Coordinates
36.231, -95.684

Hail, Wagoner

When
August 15, 9:09 PM CST
Where
Wagoner County, 1.78 mi SW of Oneta
Measured
1 in hail
Reported by
Public
Coordinates
36.000, -95.740

Hail, Wagoner

When
August 15, 9:12 PM CST
Where
Wagoner County, 1.12 mi W of Oneta
Measured
1 in hail
Reported by
NWS Employee
Coordinates
36.020, -95.740

Hail, Tulsa

When
August 15, 9:31 PM CST
Where
Tulsa County, 3 mi W of Tulsa
Measured
1.25 in hail
Property damage
$15,000
Reported by
Public
Coordinates
36.150, -96.004

Half dollar size hail damaged homes and vehicles.

Thunderstorm Wind, Tulsa

When
August 15, 9:45 PM CST
Where
Tulsa County, 2 mi SSW of Tulsa
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
36.123, -95.964

Strong thunderstorm wind blew down a tree onto a road.

Thunderstorm Wind, Tulsa

When
August 15, 9:56 PM CST
Where
Tulsa County, 2 mi N of Glenpool
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
35.979, -96.000

Thunderstorm wind gusts were measured up to 61 mph north of Glenpool.

Thunderstorm Wind, Okmulgee

When
August 15, 10:15 PM CST
Where
Okmulgee County, 0.66 mi NW of Morris
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.607, -95.859

Strong thunderstorm wind snapped numerous large tree limbs, and blew down power lines.

Thunderstorm Wind, Muskogee

When
August 15, 10:40 PM CST
Where
Muskogee County, 0.34 mi NNW of Council Hill
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.555, -95.651

Strong thunderstorm wind blew off portions of a roof from a barn.

Thunderstorm Wind, McIntosh

When
August 15, 10:44 PM CST
Where
McIntosh County, 2.73 mi N of Checotah
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
35.469, -95.522

Thunderstorm wind gusts were measured up to 61 mph in Checotah.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208285, 1208626, 1208627, 1208628, 1208629, 1208630, 1208633, 1208632, 1208635, 1208648, 1208631.